Skip to content

ACMT Toxicology Visual Pearls: Discolored Skin and Urine

2017-07-09T17:57:28+00:00

cyanide poisoning cyanide poisoning

A patient is brought to the Emergency Department by EMS (Emergency Medical Services) from a house fire. The patient’s skin and urine are discolored as shown. What is the most likely cause of the discoloration?

  1. Acute liver failure
  2. An antidote administered by prehospital provider
  3. Carbon monoxide poisoning
  4. Massive hemolysis


Reveal the Answer

This post was peer-reviewed by Dr. Vikhyat Bebarta, Dr. Bryan Judge, and Dr. Louise Kao.

The American College of Medical Toxicology (ACMT) hosts this Toxicology Visual Pearls series
1.
Thompson J, Marrs T. Hydroxocobalamin in cyanide poisoning. Clin Toxicol (Phila). 2012;50(10):875-885. [PubMed]
2.
Baud F, Barriot P, Toffis V, et al. Elevated blood cyanide concentrations in victims of smoke inhalation. N Engl J Med. 1991;325(25):1761-1766. [PubMed]
3.
MacLennan L, Moiemen N. Management of cyanide toxicity in patients with burns. Burns. 2015;41(1):18-24. [PubMed]
4.
Hall A, Rumack B. Clinical toxicology of cyanide. Ann Emerg Med. 1986;15(9):1067-1074. [PubMed]
5.
Nithiodote (R). [Prescribing Information]. Scottsdale, AZ:Hope Pharmaceuticals; 2011:0.
6.
Cyanokit (R). [Package Insert]. Columbia, MD: Meridian Medical Technologies; 2011:0.
7.
Bebarta V, Pitotti R, Dixon P, et al. Hydroxocobalamin and epinephrine both improve survival in a swine model of cyanide-induced cardiac arrest. Ann Emerg Med. 2012;60(4):415-422. [PubMed]
Hannah Malashock, MD

Hannah Malashock, MD

Medical Toxicology Fellow Department of Medical Toxicology University of Arizona College of Medicine- Phoenix
Hannah Malashock, MD

Latest posts by Hannah Malashock, MD (see all)

  • Adrienne

    So helpful! Thanks for posting.